Wyoming, 2020

Damaging Wind in Wyoming, August 6, 2020

August 6, 2020 · NWS RIW · 1 event in 1 county or zone

A shower moving off of the Bighorn Range collapsed near Buffalo and produced strong winds. At the Johnson County airport, a maximum wind gust of 67 mph was recorded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A shower moving off of the Bighorn Range collapsed near Buffalo and produced strong winds. At the Johnson County airport, a maximum wind gust of 67 mph was recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 6, 4:30 PM MST, 35 minutes earlier.

Area forecast discussion, Aug 6, 4:30 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
530 PM MDT Thu Aug 6 2020

.SHORT TERM...(This evening through Friday night)
Issued at 148 PM MDT Thu Aug 6 2020

The midlevel shortwave continues to sweep northeastward around the
periphery of the ridge to the east. This is sparking showers and a
few thunderstorms across central and northern WY, which will
continue through the peak heating hours before waning this
evening. Any thunderstorms that form will be capable of producing
very gusty winds as they pass. This pattern looks to continue
Friday with the warm and dry southwesterly flow continuing.
Showers and thunderstorms will again develop along the higher
elevations, but without the shortwave in the vicinity, instability
will be less, limiting the overall amount of showers in the
region.

.LONG TERM...(Saturday through Thursday)
Issued at 148 PM MDT Thu Aug 6 2020

Mid-level flow will become more zonal for the weekend, with
decreased convection chances across the area. Thus, a dry weekend is
expected, although as usual a few isolated showers or thunderstorms
cannot be ruled out, especially across higher terrain. Wind should
be less of a factor during the weekend as well. A dry cold front
will push into northern Wyoming Sunday, bringing afternoon
temperatures down by 5-10 degrees across northern and eastern areas.
The dry, westerly flow will continue at least through Tuesday, with
little chance of precip across the area. On Wednesday models diverge
a bit, but it does look like a wave may impact the CWA, possibly
bringing increased rain chances across the west and north.
Temperatures next week will not fluctuate very much and look to be
generally near or a few degrees above normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 528 PM MDT Thu Aug 6 2020

VFR conditions expected at all terminals through the period. Ongoing
convection will end around 02z, leaving the the rest of the
period dry at terminals through Friday morning. Isolated showers
are again expected over northern areas Friday afternoon, as well
as a gusty southwest wind impacting southern and central
terminals.

&&

.FIRE WEATHER...
Issued AT 148 PM MDT Thu Aug 6 2020

Red Flag Warnings continue across the southern portions of the
state today, due to very low humidity and gusty southwest winds.
Scattered showers have begun to form for central and northern WY,
which may produce gusty winds and occasional lightning. Another
very dry day expected on Friday, but winds will generally be
lighter than today.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for WYZ277>279-288-
289-414.

&&

SHORT TERM...Straub
LONG TERM...Myers
AVIATION...Myers
FIRE WEATHER...Straub
Hazardous weather outlook, Aug 6, 1:12 AM MST, 15 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
212 AM MDT Thu Aug 6 2020

WYZ001>020-022>030-071000-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
212 AM MDT Thu Aug 6 2020

...Red Flag Warning for portions of central and southern
Wyoming...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Critical fire weather in portions of central and southern Wyoming.
Please see Red Flag Warning for details.

Isolated afternoon and evening thunderstorms expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...Isolated thunderstorms north. Elevated fire concerns in
parts of the central and south.

Monday and Tuesday...Isolated afternoon and evening thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

In the hours before

Special weather statement, Aug 6, 2:11 PM MST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Riverton WY
311 PM MDT Thu Aug 6 2020

WYZ020-022-062145-
Casper Mountain-Natrona County Lower Elevations-
311 PM MDT Thu Aug 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NATRONA COUNTY UNTIL
345 PM MDT...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm over
Casper Airport, or about 5 miles northwest of Casper, moving east
northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm. The strong
winds will impact much of Casper even where little or no rain occurs.

This strong thunderstorm will be near...
  Bar Nunn around 320 PM MDT.
  Casper and Evansville around 325 PM MDT.

This includes Interstate 25 between mile markers 176 and 196.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Infrequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4277 10608 4274 10646 4293 10653 4303 10609
      4297 10607 4283 10607
TIME...MOT...LOC 2109Z 256DEG 19KT 4285 10640

21
Special weather statement, Aug 6, 2:20 PM MST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Riverton WY
320 PM MDT Thu Aug 6 2020

WYZ003-004-062200-
North Big Horn Basin-Cody Foothills-
320 PM MDT Thu Aug 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BIG HORN AND EAST
CENTRAL PARK COUNTIES UNTIL 400 PM MDT...

At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Meeteetse Rim, which is 16 miles northeast of
Meeteetse, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm. The
strong winds can occur well away from the thunderstorm where no rain
is falling.

This storm will remain over mainly rural areas of west central Big
Horn and east central Park Counties, including the following
locations...Emblem and Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4417 10862 4427 10883 4468 10852 4453 10821
TIME...MOT...LOC 2119Z 213DEG 20KT 4432 10864

21
Special weather statement, Aug 6, 2:26 PM MST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Riverton WY
326 PM MDT Thu Aug 6 2020

WYZ006-062200-
Southeast Big Horn Basin-
326 PM MDT Thu Aug 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHAKIE COUNTY
UNTIL 400 PM MDT...

At 325 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Worland, moving northeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm. The
strong winds can occur well away from any rainfall.

This strong thunderstorm will be near...
  Wyoming Boys School around 335 PM MDT.
  Worland around 350 PM MDT.

Other locations impacted by this storm include Washakie County
Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Infrequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4415 10778 4383 10797 4396 10836 4417 10823
      4417 10782
TIME...MOT...LOC 2125Z 213DEG 19KT 4398 10817

21
Special weather statement, Aug 6, 2:54 PM MST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Riverton WY
354 PM MDT Thu Aug 6 2020

WYZ004-006-062230-
North Big Horn Basin-Southeast Big Horn Basin-
354 PM MDT Thu Aug 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BIG HORN AND NORTH
CENTRAL WASHAKIE COUNTIES UNTIL 430 PM MDT...

At 352 PM MDT, Doppler radar was tracking a strong thunderstorm over
Worland, moving northeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm. The
strong winds could occur well away from the rainfall. Also, pea size
hail is possible.

This strong thunderstorm will be near...
  Hyattville around 430 PM MDT.

Other locations impacted by this storm include Washakie County
Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4425 10748 4422 10747 4382 10798 4393 10822
      4434 10794
TIME...MOT...LOC 2152Z 216DEG 32KT 4399 10802

21

The radar

The Riverton/Lander radar (KRIW), 202 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
August 6, 5:05 PM MST to 5:15 PM MST
Where
Johnson County, Buffalo Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
44.370, -106.720

A maximum wind gust of 67 mph was recorded at the Johnson County airport near Buffalo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913116.